zbMATH — the first resource for mathematics

Properties of convergence groups and spaces. (English) Zbl 0983.57029
Let \(G\) be a group of homeomorphisms of a compact Hausdorff space \(X\). Then \(G\) is a (discrete) convergence group if for any infinite family of distinct \(g_m\in G\) there are points \(x,y\in X\) and a (sub)sequence \(g_j\) such that \(g_j(z)\to x\) [resp. \(g_j^{-1}(z)\to y]\), locally uniformly on \(X-y\) [resp. \(X-x]\). This concept, introduced by Gehring and Martin and further investigated by Tukia, imitates a crucial property of groups of Möbius transformations of spheres, and it turns out that many of the properties of Möbius groups do not depend on an analytic structure but rather on such a dynamic topological condition (first of all the distinction into elliptic, parabolic and loxodromic elements). “The aim of this paper is to illustrate the considerable restrictions that accompany the convergence action of a (nonelementary) group \(G\) on a compact Hausdorff space \(X\). Under mild hypotheses, the limit set of \(G\) must be metrizable of the cardinality of the reals. There is some control on the type and number of normal subgroups. Endomorphisms of \(G\) with finite kernel are automorphisms. There is a class of finitely generated convergence groups with solvable word problem.” Various examples are discussed, among them a convergence action on a non-metrizable space. The triple space is discussed and used to prove various topological properties of the limit set.

57S30 Discontinuous groups of transformations
20F65 Geometric group theory
20F38 Other groups related to topology or analysis
Full Text: DOI
[1] B. Bowditch, Convergence groups and configuration spaces, preprint, 1996. · Zbl 0952.20032
[2] -, A topological characterization of hyperbolic groups, preprint, 1996.
[3] B. H. Bowditch, Geometrical finiteness for hyperbolic groups, J. Funct. Anal. 113 (1993), no. 2, 245 – 317. · Zbl 0789.57007 · doi:10.1006/jfan.1993.1052
[4] B. H. Bowditch, Geometrical finiteness with variable negative curvature, Duke Math. J. 77 (1995), no. 1, 229 – 274. · Zbl 0877.57018 · doi:10.1215/S0012-7094-95-07709-6
[5] J. Cannon, The Theory of Negatively Curved Spaces and Groups, Ergodic Theory, Symbolic Dynamics, and Hyperbolic Spaces , Oxford Univ. Press, 1991, pp. 315-369. CMP 92:02
[6] Eric M. Freden, Negatively curved groups have the convergence property. I, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), no. 2, 333 – 348. · Zbl 0847.20031
[7] F. W. Gehring and G. J. Martin, Discrete quasiconformal groups. I, Proc. London Math. Soc. (3) 55 (1987), no. 2, 331 – 358. · Zbl 0628.30027 · doi:10.1093/plms/s3-55_2.331
[8] F. Gehring, G. Martin, Generalizations of Kleinian groups, MSRI preprint 06519-86, 1986.
[9] M. Gromov, Hyperbolic groups, Essays in group theory, Math. Sci. Res. Inst. Publ., vol. 8, Springer, New York, 1987, pp. 75 – 263. · Zbl 0634.20015 · doi:10.1007/978-1-4613-9586-7_3
[10] R. S. Kulkarni, Groups with domains of discontinuity, Math. Ann. 237 (1978), no. 3, 253 – 272. · Zbl 0369.20028 · doi:10.1007/BF01420180
[11] Lee Mosher, Hyperbolic extensions of groups, J. Pure Appl. Algebra 110 (1996), no. 3, 305 – 314. · Zbl 0851.20037 · doi:10.1016/0022-4049(95)00081-X
[12] Wilhelm Magnus, Abraham Karrass, and Donald Solitar, Combinatorial group theory, Second revised edition, Dover Publications, Inc., New York, 1976. Presentations of groups in terms of generators and relations. · Zbl 0362.20023
[13] Gaven J. Martin and Richard K. Skora, Group actions of the 2-sphere, Amer. J. Math. 111 (1989), no. 3, 387 – 402. · Zbl 0691.57020 · doi:10.2307/2374665
[14] Peter J. Nicholls, The ergodic theory of discrete groups, London Mathematical Society Lecture Note Series, vol. 143, Cambridge University Press, Cambridge, 1989. · Zbl 0674.58001
[15] Z. Sela, Endomorphisms of hyperbolic groups I: the Hopf property (to appear). · Zbl 0929.20033
[16] Lynn Arthur Steen and J. Arthur Seebach Jr., Counterexamples in topology, Dover Publications, Inc., Mineola, NY, 1995. Reprint of the second (1978) edition. · Zbl 0386.54001
[17] Pekka Tukia, Convergence groups and Gromov’s metric hyperbolic spaces, New Zealand J. Math. 23 (1994), no. 2, 157 – 187. · Zbl 0855.30036
[18] -, Conical limit points and uniform convergence groups, preprint, 1997.
[19] Wolfgang Woess, Fixed sets and free subgroups of groups acting on metric spaces, Math. Z. 214 (1993), no. 3, 425 – 439. · Zbl 0892.54022 · doi:10.1007/BF02572415
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.